Acta Mathematica

Spectral theory of Laplacians for Hecke groups with primitive character

Erik Balslev and Alexei Venkov

Full-text: Open access


Centre for Mathematical Physics and Stochastics, funded by a grant from the Danish National Research Foundation. On leave from the Steklov Institute, St. Petersburg.


An erratum to this article can be found online at

Article information

Acta Math., Volume 186, Number 2 (2001), 155-217.

Received: 11 November 1999
Revised: 12 October 2000
First available in Project Euclid: 31 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

2001 © Institut Mittag-Leffler


Balslev, Erik; Venkov, Alexei. Spectral theory of Laplacians for Hecke groups with primitive character. Acta Math. 186 (2001), no. 2, 155--217. doi:10.1007/BF02401839.

Export citation


  • Atkin, A. & Lehner, J., Hecke operators on Γ0(m). Math. Ann., 185 (1970), 134–160.
  • Balslev, E. & Venkov, A., The Weyl law for subgroups of the modular group. Geom. Funct. Anal., 8 (1998), 437–465.
  • Balslev, E. & Venkov, A. Phillips-Sarnak's conjecture for Γ0(8) with primitive character. Preprint, Aarhus University, 1999.
  • Davenport, H., Multiplicative Number Theory. Markham, Chicago, IL, 1967.
  • Deshouillers, J.-M., Iwaniec, H., Phillips, R. S. & Sarnak, P., Maass cusp forms. Proc. Nat. Acad. Sci. U.S.A., 82 (1985), 3533–3534.
  • Faddeev, L. D., Expansion in eigenfunctions of the Laplace operator on the fundamental domain of a discrete group on the Lobačevskiî plane. Trans. Moscow Math. Soc., 1967, 357–386.
  • Fournais, S., The scattering matrix for Γ0(N) with a primitive, real character. Preprint, Aarhus University, 1999.
  • Hejhal, D., The Selberg Trace Formula for PSL(2, R), Vol. 2. Lecture Notes in Math., 1001. Springer-Verlag, Berlin, 1983.
  • Howland, J. S., Puiseux series for resonances at an embedded eigenvalue. Pacific J. Math., 55 (1974), 157–176.
  • Huxley, M., Scattering matrices for congruence subgroups, in Modular Forms (Durham, 1983), pp. 141–156. Horwood, Chichester, 1984.
  • Iwaniec, H., Small eigenvalues of Laplacian for Γ0(N). Acta Arith., 56 (1990), 65–82.
  • Jacquet, H. & Shalika, J. A., A non-vanishing theorem for zeta functions for GLn. Invent. Math., 38 (1976), 1–16.
  • Kato, T., Perturbation Theory for Linear Operators, 2nd edition. Grundlehren Math. Wiss., 132, Springer-Verlag, Berlin-New York, 1976.
  • Li, W.-C. W., Newforms and functional equations. Math. Ann., 212 (1975), 285–315.
  • Miyake, T., Modular Forms. Springer-Verlag, Berlin, 1989.
  • Murty, M. R. & Murty, V. K., Non-vanishing of L-functions and applications. Progr. Math., 157. Birkhäuser, Basel, 1997.
  • Ogg, A. P., On the eigenvalues of Hecke operators. Math. Ann., 179 (1969), 101–108.
  • Petridis, Y., On the singular set, the resolvent and Fermi's golden rule for finite volume hyperbolic surfaces. Manuscripta Math., 82 (1994), 331–347.
  • Phillips, R. & Sarnak, P., On cusp forms for co-finite subgroups of PSL(2, R). Invent. Math., 80 (1985), 339–364.
  • — Cusp forms for character varieties. Geom. Funct. Anal., 4 (1994), 93–118.
  • — Perturbation theory for the Laplacian on automorphic functions. J. Amer. Math. Soc., 5 (1992), 1–32.
  • Rankin, R. A., Contributions to the theory of Ramanujan's function τ(n) and similar arithmetical functions. Proc. Cambridge Philos. Soc., 35 (1939), 351–372.
  • Sarnak, P., On cusp forms, in The Selberg Trace Formula and Related Topics (Brunswick, ME, 1984), pp. 393–407. Contemp. Math., 53. Amer. Math. Soc., Providence, RI, 1986.
  • Scholl, A. J., Fourier coefficients of Eisenstein series on noncongruence subgroups. Math. Proc. Cambridge Philos. Soc., 99 (1986), 11–17.
  • Selberg, A., Harmonic analysis, in Collected Papers, Vol. I, pp. 626–674. Springer-Verlag, Berlin, 1989.
  • — Remarks on the distribution of poles of Eisenstein series, in Collected Papers, Vol. II, pp. 15–46. Springer-Verlag, Berlin, 1991.
  • Shimura, G., Introduction to the Arithmetic Theory of Automorphic Functions. Publ. Math. Soc. Japan 11. Iwanami Shoten, Tokyo; Princeton Univ. Press, Princeton, NJ, 1971.
  • Venkov, A., Spectral Theory of Automorphic Functions. A translation of Trudy Mat. Inst. Steklov., 153 (1981). Proc. Steklov Inst. Math., 1982:4. Amer. Math. Soc., Providence, RI, 1983.
  • Spectral Theory of Automorphic Functions and Its Applications. Math. Appl. (Soviet Ser.), 51. Kluwer, Dordrecht, 1990.
  • — Selberg's trace formula for the Hecke operator generated by an involution and the eigenvalues for the Laplace-Beltrami operator on the fundamental domain of the modular group PSL (2, Z). Izv. Akad. Nauk SSSR Ser. Mat., 42 (1978), 484–499 (Russian). English translation in Math. USSR-Izv., 42 (1978).
  • Wolpert, S., Spectral limits for hyperbolic surfaces, I; II. Invent. Math., 108 (1992), 67–89; 91–129.
  • — Disappearance of cusp forms in special families. Ann. of Math., 139 (1994), 239–291.